Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 114, NWS Sioux Falls, SD

June 12, 2008Lincoln County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2008, 6:19 PM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 6:19 PM CDT (23:19 UTC)
Expired
Jun 12, 2008, 6:45 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 9 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:40 PM CDTTSTM WND GST 601 W Sioux Falls, SD
Jun 12, 6:41 PM CDTTSTM WND GST 63Sioux Falls, SDMEASURED BY THE JOE FOSS FIELD TOWER
Jun 12, 6:43 PM CDTTSTM WND GST 606 Nnw Sioux Falls, SDSMALL BRANCHES OFF TREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 122319
SVRFSD
SDC083-099-125-122345-
/O.NEW.KFSD.SV.W.0114.080612T2319Z-080612T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF CHANCELLOR TO LENNOX...OR ALONG A LINE
  EXTENDING FROM PARKER TO 12 MILES EAST OF PARKER...MOVING NORTHEAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALL LAKE...TEA AROUND 625 PM CDT...
  HARTFORD AROUND 630 PM CDT...
  SIOUX FALLS AROUND 635 PM CDT...
  CROOKS AROUND 640 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4377 9679 4365 9653 4330 9689 4344 9721
TIME...MOT...LOC 2319Z 226DEG 44KT 4348 9705 4340 9686

$$

MJF
1 follow-up statement
000 
WWUS53 KFSD 122328
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT THU JUN 12 2008

SDC083-099-125-122345-
/O.CON.KFSD.SV.W.0114.000000T0000Z-080612T2345Z/
MINNEHAHA SD-LINCOLN SD-TURNER SD-
628 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN TURNER...NORTHWESTERN LINCOLN AND MINNEHAHA
COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 4 MILES SOUTHWEST OF WALL LAKE TO TEA...OR ALONG A LINE 
EXTENDING FROM 9 MILES NORTHEAST OF PARKER TO 8 MILES SOUTHWEST OF 
SIOUX FALLS...MOVING NORTHEAST AT 51 MPH. THE STRONGEST WINDS WERE 
NOTED NEAR TEA WITH WINDS AT LEAST 70 MPH ONLY A FEW HUNDRED FEET 
ABOVE THE SURFACE.

SEVERE THUNDERSTORMS WILL BE NEAR...
   HARTFORD...SIOUX FALLS AROUND 635 PM CDT...
   CROOKS AROUND 645 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4377 9679 4365 9653 4330 9689 4344 9721
TIME...MOT...LOC 2328Z 226DEG 44KT 4353 9697 4347 9676

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:45 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 12, 3:45 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU JUN 12 2008

.DISCUSSION...
SCT HI BASED INSTABILITY TSTMS ASSCD WITH WEAK TROF MOVG ACROSS NWRN
HLF CWA LATE THIS AFTN AND MAINLY N OF I90 EARLY TNGT...WHERE BEST
INSTABILITY EXISTS. AIR MASS PRETTY DRY...SO HARD TO GET MUCH
MEASURABLE PRECIP...EXCPT IN ISOLD LOCATIONS WITH BEST CELLS...WHICH
COULD BE LCLLY SVR. SSWLY FLOW AHEAD OF TROF FLWD BY INCRG WLY FLOW
TO THE WEST...BUT DECOUPLING FOR AWHILE TNGT.

BROAD UPPER LOW CENTERED OVER THE ND MT BORDER THIS EVENING WILL BE
THE MAIN INFLUENCE ON THE WEATHER THE NEXT 48 HOURS. WRLY JET ON THE
S SIDE OF THE UPPER LOW WILL ALLOW FOR SOME FAIRLY STRONG WINDS ON
FRIDAY. AT WELL MIXED ATMOSPHERE WILL PUSH WINDS INTO THE 20 TO 30
MPH RANGE...AND SHOULD SEE SOME GUSTS OVER 40 MPH IN THE NORTH...
ESPECIALLY IN THE EARLY AFTERNOON. SHOULD BE MARGINAL WIND ADVISORY
IN THE NORTH TOMORROW. LOWERED DEW POINTS BELOW GUIDANCE FOR
FRIDAY...SHOULD MIX DOWN DRY AIR FROM ALOFT. SLIGHT CHANCE OF
THUNDERSTORMS IN THE NORTH TOMORROW AFTERNOON WITH THE PASSAGE OF
ANOTHER VORT LOBE.

A BIT OF A CHANGE IN THE WEATHER PATTERN...AT LEAST INTO MID NEXT
WEEK. GENERALLY DRY NW FLOW THROUGH THIS TIME FRAME SO LIMITED
CHANCES FOR PRECIPITATION...GIVING SOME AREA MUCH NEEDED TIME TO DRY
OUT. THERE WILL BE A NUMBER OF S/WVS TO PASS ACROSS THE AREA
BRINGING SMALL CHANCES FOR PRECIPITATION EVERY NOW AND THEN...BUT
SFC HIGH IN PLACE OVER THE NRN PLAINS WILL KEEP DEEPER MOISTURE S OF
THE FORCAST AREA.

&&

.AVIATION...
VFR BUT WITH WDLY SCT TSTMS MOVG ACROSS NWRN HLF CWA THIS AFTN...AND
MAINLY NORTH OF I90 THRU EARLY TNGT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT THU JUN 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1031 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED TO ISOLATED THUNDERSTORMS SHOULD DEVELOP ACROSS
THE AREA THIS AFTERNOON INTO EARLY EVENING...MAINLY NORTH OF
INTERSTATE 90. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. THESE STORMS WILL NOT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 12, 4:53 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     3 ESE ORANGE CITY       42.98N 96.00W
06/11/2008                   SIOUX              IA   TRAINED SPOTTER

            MULTIPLE CIRCULATIONS NOTED...FUNNELS AT LEAST 2/3 TO
            GROUND

0525 PM     TORNADO          S GEORGE                43.34N 96.00W
06/11/2008                   LYON               IA   FIRE DEPT/RESCUE

0529 PM     TORNADO          3 NW ASHTON             43.34N 95.83W
06/11/2008                   OSCEOLA            IA   EMERGENCY MNGR

            EF0 BRIEF TOUCHDOWN 6 MILES SOUTHWEST OF SIBLEY

0537 PM     TORNADO          5 W PIERSON             42.54N 95.97W
06/11/2008                   WOODBURY           IA   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN

0546 PM     TORNADO          7 NE WILMONT            43.84N 95.73W
06/11/2008                   NOBLES             MN   TRAINED SPOTTER

            BUILDING DAMAGE

0549 PM     FUNNEL CLOUD     4 S SERGEANT BLUFF      42.34N 96.36W
06/11/2008                   WOODBURY           IA   PUBLIC

0550 PM     TORNADO          1 E PAULLINA            42.98N 95.67W
06/11/2008                   OBRIEN            IA   TRAINED SPOTTER

            TORNADO TOUCHDOWN

0552 PM     TORNADO          5 W FULDA               43.87N 95.70W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            ROOF DAMAGE

0600 PM     TORNADO          3 N FULDA               43.91N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            DEBRIS IN FIELD

0600 PM     HAIL             5 N LAWTON              42.55N 96.18W
06/11/2008  E1.75 INCH       WOODBURY           IA   TRAINED SPOTTER

0605 PM     TORNADO          2 N FULDA               43.90N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            *** 1 INJ *** MANUFACTURED HOUSE PUSHED OFF
            FOUNDATION...TREE DAMAGE...OUTBUILDINGS DAMAGED

0611 PM     HAIL             PRIMGHAR                43.09N 95.63W
06/11/2008  E0.88 INCH       OBRIEN            IA   BROADCAST MEDIA

0615 PM     TORNADO          5 NW SUTHERLAND         43.02N 95.56W
06/11/2008                   OBRIEN            IA   EMERGENCY MNGR

            POWER LINES DOWN...WIDESPREAD DEBRIS...MACHINE SHED DOWN

0617 PM     FUNNEL CLOUD     1 NW KINGSLEY           42.60N 95.98W
06/11/2008                   PLYMOUTH           IA   TRAINED SPOTTER

            LARGE CONE FUNNEL ABOUT 1/2 WAY TO THE GROUND

0630 PM     TSTM WND GST     4 S WESTBROOK           43.98N 95.43W
06/11/2008  E80.00 MPH       COTTONWOOD         MN   EMERGENCY MNGR

0643 PM     TORNADO          4 N JEFFERS             44.12N 95.19W
06/11/2008                   COTTONWOOD         MN   TRAINED SPOTTER

0650 PM     FLASH FLOOD      MERIDEN                 42.79N 95.63W
06/11/2008                   CHEROKEE           IA   TRAINED SPOTTER

            3 INCHES OF RAIN...FLOODED PARK

0655 PM     TORNADO          3 SW SPENCER            43.12N 95.19W
06/11/2008                   CLAY               IA   TRAINED SPOTTER

            EXTENSIVE DAMAGE TO FARM...POWER LINES DOWN

0657 PM     TORNADO          5 N JEFFERS             44.13N 95.20W
06/11/2008                   COTTONWOOD         MN   LAW ENFORCEMENT

            DEBRIS CLOUD...TORNADO ON THE GROUND

0711 PM     TORNADO          2 N DICKENS             43.16N 95.02W
06/11/2008                   CLAY               IA   BROADCAST MEDIA

            POLE BARN DOWN

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E60.00 MPH       BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WINDS WITH BRANCHES DOWN

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E0.00 MPH        BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WITH BRANCHES DOWN

0730 PM     FLASH FLOOD      STORM LAKE              42.65N 95.20W
06/11/2008                   BUENA VISTA        IA   EMERGENCY MNGR

            STREET FLOODING STARTED AT 730 PM AND IMPROVED AROUND 930
            PM WITH SOME CARS STALLING IN THE WATER

0745 PM     TORNADO          7 NNE JEFFERS           44.16N 95.16W
06/11/2008                   COTTONWOOD         MN   EMERGENCY MNGR

            TREE GROVE DAMAGED

0825 PM     HAIL             3 SSE STORM LAKE        42.61N 95.19W
06/11/2008  E1.00 INCH       BUENA VISTA        IA   TRAINED SPOTTER

0850 PM     HAIL             WSW SMITHLAND           42.23N 95.94W
06/11/2008  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

MJF
Local storm report, Jun 12, 6:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST CHAMBERLAIN             43.81N 99.32W
06/12/2008  M61 MPH          BRULE              SD   OFFICIAL NWS OBS

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:39 AM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 12, 3:08 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jun 12, 6:43 PM CDTSevere Thunderstorm WarningFSDMinnehaha32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.